Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 306, NWS North Platte, NE

August 15, 2020Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2020, 1:29 PM MDT for Sheridan County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 1:29 PM MDT (19:29 UTC)
Expired
Aug 15, 2020, 2:00 PM MDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 1:32 PM MDTHAIL 1.254 Sw Hay Springs, NEHALF DOLLAR HAIL AND TORRENTIAL RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3165 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KLBF 151929
SVRLBF
NEC161-152000-
/O.NEW.KLBF.SV.W.0306.200815T1929Z-200815T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
129 PM MDT Sat Aug 15 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Sheridan County in the Panhandle of Nebraska...

* Until 200 PM MDT.

* At 128 PM MDT, a severe thunderstorm was located 7 miles south of
  Hay Springs, and is nearly stationary.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Intersection of Highway 87 and Antelope Road and Walgren Lake State
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1928Z 083DEG 1KT 4258 10272 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
039 
WWUS53 KLBF 151936
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
136 PM MDT Sat Aug 15 2020

NEC161-152000-
/O.CON.KLBF.SV.W.0306.000000T0000Z-200815T2000Z/
Sheridan NE-
136 PM MDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR WEST CENTRAL SHERIDAN COUNTY...

At 135 PM MDT, a severe thunderstorm was located 7 miles south of Hay
Springs, and is nearly stationary.

HAZARD...Ping pong ball size hail.

SOURCE...Public. At 134 pm, half dollar size hail was reported 
         4 miles southwest of Hays Springs.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1935Z 083DEG 1KT 4258 10272 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC
898 
WWUS53 KLBF 152008
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
208 PM MDT Sat Aug 15 2020

NEC161-152017-
/O.EXP.KLBF.SV.W.0306.000000T0000Z-200815T2000Z/
Sheridan NE-
208 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHERIDAN COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However small
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 2007Z 083DEG 1KT 4258 10273 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:24 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 11:24 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1224 PM CDT Sat Aug 15 2020

.UPDATE...
Issued at 1006 AM CDT Sat Aug 15 2020

A forecast update is in place for isolated showers and
thunderstorms developing along a warm front lifting slowly north
through western Nebraska.

&&

.SHORT TERM...(Today through Sunday)
Issued at 409 AM CDT Sat Aug 15 2020

Return low-level southerly flow develops today as surface high
pressure moves east of the area. Mid-level warm air advection also
increases, and have a slight chance for isolated elevated showers
and thunderstorms during the afternoon across southwest and western
Nebraska in zone of decent isentropic lift. Across far western Neb.
and into the Panhandle, a narrow corridor of decent CAPE coinciding
with adequate shear develops by late this afternoon. This is where
higher theta-e air will return from the Southern Plains. There is a
lack of significant forcing, but enough convergence near a weak
surface trough should lead to isolated thunderstorms late this
afternoon. Supercell structures producing large hail appear to be
the main threat. Gusty winds also will be possible. Pops will be
kept low as coverage should be limited.

A cluster of storms is expected to evolve and push into southwest
Nebraska this evening. Instability is limited to the east, so storms
should weaken as they push toward HWY 83. Again pops will be kept
low due to a lack of instability farther east and little
overall forcing.

A weak cold front will sink southward into Neb. Sunday. The front
should be located roughly along a line from Bartlett to Broken Bow
to North Platte to Grant by peak heating. Low-level moisture will
pool just ahead of the front with dew points rising into the mid
60s. SFC based CAPE values around 2500 J/KG should materialize
within the higher theta-e air along and just ahead of the front.
0- 6 km bulk shear on the order of 30-35 kt should allow for storm
organization. Again though only isolated coverage due to lack of
significant forcing. Otherwise warming up again, with highs around
90 most areas.

.LONG TERM...(Sunday night through Friday)
Issued at 409 AM CDT Sat Aug 15 2020

Upper level high pressure expands and strengthens across the western
CONUS during the upcoming week. The center will remain anchored
around or just west of the four corners region much of the week.
North to northwest flow aloft across our region will prevail on the
eastern periphery of the high. No clear signal of any organized
disturbance within the flow, and it appears much of the week should
be mainly dry. Temperatures should average near or somewhat above
normal (highs 85 to 95; warmest western Nebraska).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 15 2020

A warm front across southwest Nebraska will move east this
afternoon and this evening and be the focus for isolated showers
and thunderstorms, generally affecting areas along and south of
I-80. The area of MVFR ceilings associated with this front are
expected to lift to VFR this afternoon. There is a chance the MVFR
ceilings will return this evening and last into Sunday morning
affecting srn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 15, 10:59 AM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1159 AM CDT Sat Aug 15 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-161700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1159 AM CDT Sat Aug 15 2020 /1059 AM MDT Sat Aug 15 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Marginal risk for severe storms this afternoon and evening west of
a line from Cody to Paxton to Hayes Center. Isolated storms are
possible with the main hazards being damaging wind gusts and hail
of 1 inch in diameter. Confidence for storm development appears
low at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A weak cold front could become the focus for a few strong or an
isolated severe storm on Sunday. The threat will be for areas
south of a line from Broken Bow to North Platte to Grant. If a
storm reaches severe levels, large hail and damaging wind would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 1:12 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
112 PM MDT Sat Aug 15 2020

NEZ004-152000-
Sheridan NE-
112 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:12 PM MDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 2:01 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 15, 2:05 PM MDTAreal Flood AdvisoryLBFSheridan55 min
Aug 15, 3:12 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 15, 3:21 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Aug 15, 4:16 PM MDTSpecial Weather StatementLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.